PARKERSBURG, W.Va. — Multiple heroin overdoses plagued the Mid-Ohio Valley over the holiday weekend, officials said.
Numbers of confirmed heroin overdoses vary from different sources, but one fact is clear: there was an abnormally high number of heroin overdose situations over the weekend, said Lt. Greg Nangle with the Parkersburg Police Department.
The police believe a “particularly potent” batch of heroin is to blame for the rash of overdoses, Nangle said.
“There’s no such thing as a good batch of heroin” but when compared to the potency of heroin the area is used to seeing, the batch that is circulating now is much stronger, he said.
This more potent batch of the drug is believed to be causing overdoses when people use the same amount of the drug they are accustomed to using from the weaker heroin.
From 6 p.m. Saturday to 6 p.m. Sunday, there were nine heroin overdoses reported to the Wood County 911 Center, said Communications Coordinator William Riffle.
In a social media post, Wood County 911 Director Rick Woodyard stated there had been 11 overdoses over the weekend.
Washington County saw one reported heroin overdose over the weekend, said Washington County Sheriff Larry Mincks.
At least two additional overdoses were reported on Monday, according to scanner traffic.
The Parkersburg Police Department has been investigating heroin in the area for some time, Nangle said. The investigation was described as “ongoing” during the overdose situation.
Woodyard said Wood County currently leads the state in heroin overdoses with West Virginia being first in the nation.
Paramedics administered Narcan to overdose victims over the weekend, relying on the drug to bring overdose victims back to consciousness, Nangle said.
If a family member or a friend reaches the point of being unconscious after using illegal drugs, it is important to call 911 immediately, he said. After calling, do not dispose of any drugs that may remain, Nangle said.
“People will usually get rid of the drugs on the scene. We understand why, but those drugs can be used to properly identify what the person has overdosed on,” he said.
Unless someone at the scene knows what drug the person has overdosed on, treating the overdose can be difficult.